Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

July 14, 2024Lincoln County, South Dakota; Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2024, 5:31 AM CDT for Lincoln County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 5:31 AM CDT (10:31 UTC)
Expired
Jul 14, 2024, 5:53 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 AM CDT, 2 hours 6 minutes earlier. Its key messages:

  • An line of thunderstorms will push across the area through the early morning hours, bringing the potential for gusts of 60 to 70 mph as it moves toward the Interstate 29 corridor.
  • Slightly cooler today, but high humidity will likely bring high heat index readings of 95 to 105 degrees, hottest south of the I-90 corridor.
  • Unsettled pattern continues into the middle of next week with periodic low shower and storm chances. Starting Tuesday, temperatures will be near to below normal for this time of year.
Area forecast discussion, Jul 14, 3:25 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- An line of thunderstorms will push across the area through the
  early morning hours, bringing the potential for gusts of 60 to
  70 mph as it moves toward the Interstate 29 corridor.

- Slightly cooler today, but high humidity will likely bring
  high heat index readings of 95 to 105 degrees, hottest south
  of the I-90 corridor.

- Unsettled pattern continues into the middle of next week with
  periodic low shower and storm chances. Starting Tuesday,
  temperatures will be near to below normal for this time of
  year.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun Jul 14 2024

An MCS with winds at times of 70+ mph has been pushing across the
western and central portions of SD early this morning. This system
is presently entering the western borders of our CWA, and in a very
unstable atmosphere (MUCAPE 2000-3000 J/KG) will continue to feed
eastward through the early morning hours. ALthough it may weaken a
bit as it moves to the east, winds of 60 to 70 mph are still
possible west of Interstate 29. The HRRR has had the best handle on
this feature over the past several hours, and has it weakening by
the time it gets to the Interstate 29 corridor around 10 to 11Z.
Once this system weakens/exits our area, the remainder of the day
looks to be dry in a strongly capped atmosphere.

Otherwise, the main concern turns to the warm temperatures and high
humidity for today. With 850 mb temperatures in the 20s C, our highs
have the potential to reach the lower to mid 90s over much area.
This is with the expectation that skies clear fairly early after
this mornings convection. These temperatures combined with dew
points will yield afternoon heat indices of 100 to 105 over the
southern portions of the CWA, and this is covered well by the
current heat advisory.

As has been the case of late, uncertainty on thunderstorm chances
remains uncertain for tonight with the usual model differences. An
upper level shortwave is expected to drop across ND/SD tonight, and
in the presence of a boundary draped from northwestern SD into
southwestern MN, some hi-res guidance (NAMNest/FV3/ARW) suggests a
potential for another MCS to develop over ND in the late evening.
This activity would then drop southward across portions of our area
during the early to middle night time hours. With midlevel lapse
rates around 8 C/KM, MUCAPE of 1500-2000 J/KG, and effective bulk
shear of 40-50 kts, severe storms are again possible with hail to
the size of golf balls, winds to 70 mph, and an isolated tornado
possible with low LCLs and a boundary present. Again, this is if it
develops over our area - as some models either do not develop it or
keep it primarily north of our area.

On Monday, the frontal boundary slowly drops southward across our
area, and with ensuing cold air advection temperatures will be
slightly cooler than recent days - in the mid 80s to lower 90s.
Still, with dew points remaining in the lower to mid 70s, afternoon
heat indices could approach 100 degrees through the lower MO River
Valley into northwestern IA. Our area will still remain capped for
Monday, though some model guidance would suggest the possibility of
thunderstorm development in the afternoon - perhaps focused more
through east central SD into southwestern MN - though again
confidence is low.

By Monday night the cold air advection becomes more pronounced as
the frontal boundary slides to the south of our area, with lows
falling into the lower 60s. This will be followed by persistent near
to below normal temperatures for the remainder of the week as an
upper level trough deepens southward through the MS Valley region
and eastward through early Friday, keeping our area in a
northwesterly upper level flow. Although there will be periodic rain
chances through the period, probabilities remain low.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1036 PM CDT Sat Jul 13 2024

Quiet conditions begin the TAF period late this evening. A complex
of strong storms has crossed the Montana/South Dakota border and
will track southeastwards through the overnight hours. The storms
look to reach the Missouri River Valley after 08z but there is some
uncertainty how long storms will last past the MO River. However,
confidence is high enough to include mention of thunder in KHONs
TAF. Any chance for storms will come to an end during the earlier
morning hours tomorrow.

There could be another round of showers and storms during the
afternoon and evening hours but confidence is low in this
possibility. As such, have left all TAFs dry for the daylight hours
tomorrow but trends will be monitored.

Otherwise, light and variable winds tonight will southeasterly and
continue through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ050-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ013-014.

&&

DISCUSSION...JM
AVIATION...Meyers
Hazardous weather outlook, Jul 14, 4:34 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 AM CDT Sun Jul 14 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
434 AM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will push eastward across the James River Valley into
the Interstate 29 corridor through the early morning hours. These
storms will be capable of producing winds of 50 to 60 mph.

Very warm temperatures and high humidity will result in afternoon
heat indices around 100 degrees from the Interstate 90 corridor and
southward.

Additional storms may develop across the area this evening into the
overnight hours - mainly from the Interstate 90 corridor and
northward. If the storms develop, they will be capable of producing
hail to the size of golf balls, winds to 70 mph, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may develop once again on Monday afternoon. An isolated
storm could become strong to severe with winds of 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning today.

In the hours before

Local storm report, Jul 14, 3:13 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
313 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     Tstm Wnd Gst     2 E Dixon               43.39N 99.43W
07/14/2024  M64 MPH          Gregory            SD   Mesonet

            The Dixon mesonet recorded a 64 mph wind
            gust.

&&

IG
Local storm report, Jul 14, 3:17 AM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     Tstm Wnd Gst     3 NNW Wolsey            44.46N 98.50W
07/14/2024  M70 MPH          Beadle             SD   Mesonet

            The Wolsey SDDOT site recorded a 70 mph wind
            gust.

&&

IG
Local storm report, Jul 14, 3:47 AM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
347 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Tstm Wnd Gst     2 NNW Huron             44.39N 98.23W
07/14/2024  M62 MPH          Beadle             SD   ASOS

            A 62 mph wind gust was recorded at the Huron
            Regional Airport.

&&

IG
Local storm report, Jul 14, 3:55 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     Tstm Wnd Gst     2 E Dixon               43.39N 99.43W
07/14/2024  M72 MPH          Gregory            SD   Mesonet

            The SDDOT site in Dixon recorded a 72 mph
            wind gust.

&&

IG
Local storm report, Jul 14, 3:58 AM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Tstm Wnd Gst     14 W Platte             43.39N 99.12W
07/14/2024  M68 MPH          Charles Mix        SD   Mesonet

            The SDDOT site at the Platte-Winner Bridge
            recorded a 68 mph wind gust.

&&

IG
Local storm report, Jul 14, 5:08 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
508 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     Tstm Wnd Gst     3 ESE Parker            43.37N 97.08W
07/14/2024  M64 MPH          Turner             SD   Mesonet

            An SDDOT site in Parker recorded a 64 mph
            wind gust.

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:06 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Davison, Jerauld, Kingsbury and 1 more54 min
Jul 14, 2:20 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory70 min
Jul 14, 3:02 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Davison, Hanson, Jerauld and 4 more73 min
Jul 14, 3:28 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more47 min
Jul 14, 4:30 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.